Montana, 2013Flash Flooding and Hail in Montana, May 18, 2013
May 18, 2013 · NWS BYZ · 4 events in 2 counties and zones
Several slow moving thunderstorms producing hail and very heavy rain in a short period of time moved across portions of Custer and Fallon Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several slow moving thunderstorms producing hail and very heavy rain in a short period of time moved across portions of Custer and Fallon Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 18, 2:29 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, May 18, 2:29 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
329 PM MDT SAT MAY 18 2013
.SHORT TERM...VALID FOR SUN AND MON...
DEEP UPPER TROUGH OF LOW PRESSURE HAS BROUGHT SOME MUCH NEEDED
PRECIPITATION TO THE ENTIRE FORECAST AREA. THE TROUGH WILL MOVE
SLOWLY ACROSS THE AREA AND THE COOL AND WET TREND WILL CONTINUE
TONIGHT THROUGH MONDAY.
TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER MOST OF
THE AREA TONIGHT AS A JET SPEED MAX AND STRONG VORTICITY MOVES
ACROSS THE AREA. RAINFALL HAS BEEN HEAVY AT TIMES TODAY AND THIS
TREND WILL CONTINUE OVERNIGHT. A FEW STRONG THUNDERSTORMS MAY BE
POSSIBLE OVER EXTREME SOUTHEAST MONTANA THIS EVENING AS SURFACE
BASED CAPES PROGGED AROUND 1200 J/KG AND LI'S NEAR -4C. SURFACE
TROUGH OVER THIS AREA WILL PROVIDE GOOD SURFACE CONVERGENCE ALONG
WITH INCREASING SHEAR ALOFT. THESE FACTORS WILL AID IN THE
DEVELOPMENT OF A FEW STRONG THUNDERSTORMS OVER SOUTHERN CARTER
COUNTY THIS EVENING. THE MAIN THREAT FROM STORMS THIS EVENING WILL
BE HEAVY RAINS AS PW'S ARE AROUND 1 INCH. UPPER FORCING WILL
DIMINISH BY LATE EVENING BUT HAVE STILL CONTINUED LIKELY POPS
ACROSS THE ENTIRE AREA. FOG WILL ALSO BE POSSIBLE AFTER 06Z
TONIGHT AS LOW LEVELS WILL BE SATURATED ALONG WITH LIGHT WINDS.
SUNDAY THROUGH MONDAY...SOME DISCREPANCIES STILL EXIST WITH THE
MODELS PLACEMENT OF A DEVELOPING CLOSED UPPER LOW SUNDAY. THE
POSITIONING OF THIS LOW WILL DETERMINE HOW MUCH ADDITIONAL QPF WE
WILL RECEIVE. THE UPPER LOW WILL WRAP ENERGY BACK INTO OUR AREA
DURING THIS TIME PERIOD SO WILL CONTINUE HIGH POPS FOR NOW WITH
SOME UNCERTAINTY OF WHERE THE HEAVIEST RAINFALL WILL SETUP. THE
BEST CHANCE FOR SIGNIFICANT PRECIPITATION LOOKS TO BE OVER OUR
EASTERN ZONES WITH STRONG UPSLOPE FLOW BRINGING DECENT RAINFALL TO
OUR UPSLOPE AREAS ALONG THE FOOTHILLS AS WELL AS THE NORTHEAST BIG
HORN MOUNTAINS. WE COULD SEE AN ADDITIONA 1 TO 2 INCHES OF
PRECIPITATION ACROSS THE ENTIRE FORECAST AREA BEFORE THIS STORM
SYSTEM MOVES OUT OF THE AREA MONDAY NIGHT. LOOK FOR TEMPERATURES
TO RUN 10 TO 20 DEGREES BELOW SEASONAL NORMALS SUNDAY AND MONDAY.
RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MINIMAL CHANGES FOR THE EXTENDED PERIOD AT THIS TIME...AS SOME
DISCREPANCY IN MODELS REMAIN THROUGH PERIOD AS TO DETAILS.
HOWEVER THE OVERALL PATTERN REMAIN PRETTY COMPARABLE. TEMPERATURES
THROUGH THE PERIOD WILL BE ON THE RISE...WITH AROUND NORMAL
TEMPERATURES EXPECTED FOR TUESDAY AND WEDNESDAY...AND A FEW
DEGREES ABOVE NORMAL THEREAFTER.
SOME DEGREE OF RIDGING IS PROGGED TO DEVELOP ACROSS THE
REGION...BETWEEN SYSTEMS...BEGINNING TUESDAY. THE CURRENT
WEATHER SYSTEM ACTS AS A BLOCKING FEATURE IN THE EAST HOLDING UP
THE PROGRESSION OF THE NEXT SYSTEM. SOUTHWEST FLOW AHEAD OF THE
THE LOW CENTERED OVER NORTHWESTERN WASHINGTON BY WEDNESDAY
NIGHT...AND SENDS A SIGNIFICANT SHORTWAVE ACROSS THE REGION
OVERNIGHT. GFS IS MUCH DRIER THAN THE EC WITH THIS SYSTEM...BUT
CAN SEE SOME POTENTIAL WITH HEATING...SHORTWAVE...AND POSSIBLE TAP
INTO GULF MOISTURE SETTING UP. SOUTHWEST FLOW REMAINS IN
PLACE...BUT APPEARS TO TAP IN TO DRY AIR ALOFT FOLLOWING THIS
WAVE...HOWEVER THERE CONTINUES TO BE SOME INDICATION OF A GULF
MOISTURE TAP AT THE SURFACE THROUGH THE REMAINDER OF THE EXTENDED
PERIOD. SFC MOISTURE FROM RECENT RAINS AND POSSIBLE GULF MOISTURE
INFLUX...COMBINED WITH DAYTIME HEATING AND LIKELY WEAK SHORTWAVES
RADIATING THROUGH THE FLOW SHOULD ALLOW FOR AT LEAST ISOLATED
THUNDER POTENTIAL IN THE AFTERNOON...AND POSSIBLE REMNANT SHOWERS
INTO THE OVERNIGHT HOURS. KEPT INHERITED POPS IN PLACE...BUT
SPREAD SLIGHT POPS ACROSS THE PLAINS THROUGH THE LATTER HALF OF
THE EXTENDED PERIOD. AAG
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE TO BECOME INCREASINGLY
WIDESPREAD...IMPACTING MUCH OF THE REGION WEST OF KMLS. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO SHIFT FURTHER EAST AND
NORTHEAST THROUGHOUT EVENING...AND PERSIST OVERNIGHT AND THROUGH
SUNDAY. SOME OF THE STORMS WILL CONTAIN MODERATE TO BRIEFLY HEAVY
RAINFALL AND COULD LOWER CONDITIONS TO MVFR/IFR. MOUNTAINS WILL BE
OBSCURED IN SHOWERS AND CLOUDS THROUGHOUT THE DAY. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 048/058 048/062 044/071 047/072 049/073 049/076 050/076
88/T 86/W 31/B 12/T 42/T 22/T 22/T
LVM 041/057 040/059 037/067 041/072 040/069 041/071 042/071
87/T 85/W 31/B 14/T 43/T 33/T 33/T
HDN 048/062 047/062 045/071 045/074 049/076 048/078 049/078
98/T 86/W 31/E 12/T 32/T 22/T 22/T
MLS 051/063 049/062 046/068 046/072 050/073 048/075 051/076
+8/T 86/W 53/W 22/T 22/T 22/T 22/T
4BQ 048/059 047/060 044/065 044/072 048/073 047/075 050/076
+8/T 87/W 53/W 11/B 22/T 22/T 22/T
BHK 048/060 047/060 043/062 043/068 048/069 048/073 050/076
+8/T 87/W 63/W 21/B 22/T 22/T 22/T
SHR 047/056 043/057 041/065 040/074 046/074 045/076 047/076
77/T 87/W 42/W 12/T 32/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 18, 2:44 PM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT SAT MAY 18 2013
MTZ028>042-056>058-063>068-WYZ098-099-192145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
344 PM MDT SAT MAY 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 18, 2:50 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
350 PM MDT SAT MAY 18 2013
MTC003-075-087-182230-
POWDER RIVER MT-BIG HORN MT-ROSEBUD MT-
350 PM MDT SAT MAY 18 2013
...SPECIAL WEATHER STATEMENT...
AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF LAME DEER...OR 29 MILES SOUTH
OF COLSTRIP...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 30 MPH AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND AND BIRNEY.
LAT...LON 4535 10676 4575 10647 4559 10622 4526 10654
TIME...MOT...LOC 2147Z 225DEG 17KT 4547 10654
RICHMOND
Special weather statement, May 18, 3:44 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
444 PM MDT SAT MAY 18 2013
MTC011-182330-
CARTER MT-
444 PM MDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
530 PM MDT...
AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF ALBION...MOVING NORTH AT 15
MPH.
HEAVY RAIN...FREQUENT LIGHTNING AND HAIL UP TO THE SIZE OF DIMES ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPITOL.
LAT...LON 4528 10412 4527 10414 4528 10432 4529 10436
4561 10436 4562 10404 4542 10404
TIME...MOT...LOC 2240Z 182DEG 14KT 4535 10426
LESTERFlash Flood, Custer
- When
- May 18, 5:25 PM MST to 5:50 PM MST
- Where
- Custer County, 1.18 mi NNE of Ft Keogh to 1.24 mi SE of Miles City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 46.397, -105.864
Very heavy rain along with nickel size hail fell during a short period of time. This resulted in flash flooding under the overpass in town. Some cars were stranded in flooded intersections. In addition, storm drains were overwhelmed and manhole covers jetted water into the streets.
Hail, Fallon
- When
- May 18, 7:35 PM MST
- Where
- Fallon County, 2.93 mi WSW of Ollie
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.570, -104.140
Dime to golf ball size hail measuring 3 inches deep was reported.
Hail, Fallon
- When
- May 18, 7:40 PM MST
- Where
- Fallon County, 0.84 mi NW of Ollie
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.590, -104.090
Hail accumulated to several inches deep.
Flash Flood, Fallon
- When
- May 18, 7:40 PM MST to 9:40 PM MST
- Where
- Fallon County, 0.78 mi NW of Ollie to 0.94 mi NNW of Ollie
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 46.588, -104.091
Very heavy rain along with several inches of hail resulted in flash flooding. About a foot of water flowed over Ollie Road just east of Highway 7. In addition, several cattle were killed due to the rapid rise of flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 18, 2013$140,000 · EF4 · 27 events
- Hail in South Dakota, May 18, 2013$450,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, May 18, 2013$82,000 · 2.5 in hail · 40 events
- Hail and Damaging Winds in Oklahoma, May 18, 2013$71,000 · 2.75 in hail · 34 events
- Tornadoes and Hail in Kansas, May 18, 20132 injured · EF1 · 34 events
- Flash Flooding and Hail in Tennessee, May 18 to 19, 2013$68,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in North Dakota, May 18, 2013$25,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Kansas, May 18 to 19, 20131.75 in hail · 9 events
- Tornado and Hail in Nebraska, May 18, 2013EF0 · 8 events
- Hail in Colorado, May 18, 20131 in hail · 7 events
- Hail and Damaging Winds in South Dakota, May 18 to 19, 20131.25 in hail · 7 events
- Flash Flood and Hail in South Dakota, May 18, 20131 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453778, 453753, 453758, 453774.